Quantcast

High Dose Antidepressant Offers Some Hope For Alzheimer’s Patients

February 19, 2014
Image Credit: CREATISTA / Shutterstock.com

Brett Smith for redOrbit.com – Your Universe Online

Agitation is a common symptom in patients with Alzheimer’s disease and is associated with severe adverse consequences for both patients and caregivers.

According to a new study published in JAMA, a high dose of the antidepressant citalopram considerably reduced agitation in patients with Alzheimer’s. However, the drug administered at this dose was also associated with mild adverse cognitive and cardiac effects – a sign that this treatment may not be a viable option.

Agitation can be one of one of the most difficult signs and symptoms of the disease, and it also is one of the most frequently-given reasons Alzheimer’s patients are transitioned out of their homes and into a care facility. Caregivers watch as their loved ones become progressively short-tempered, restless, or even verbally and physically abusive.

Treating agitation with medication has proven marginally effective, with antipsychotic drugs being widely used regardless of nominal safety concerns, including heightened risk of death and unclear efficacy, according to the researchers. Citalopram, which is typically used in older individuals, has been recommended as a substitute for antipsychotic drugs in treating agitation and aggression in dementia, yet there is minimal evidence regarding its effectiveness and safety.

The study began with volunteers going through tests to define the extent in their agitation, memory and other cognitive skills, as well as their caregivers’ levels of stress, a factor linked to the overall health of those with Alzheimer’s.

The participants were then segregated into two groups – with 94 patients receiving 30 milligram daily doses of citalopram and 92 taking a placebo for nine weeks. Both groups received psychological counseling and other assistance.

At the end of the study period, participants were given the same set of tests they had taken at the outset, along with electrocardiograms. The researchers found that 40 percent of patients who took citalopram had “considerable relief” from their agitation symptoms, as well as 26 percent in the placebo group. However, the researchers also found that patients in the citalopram group had a significant cognitive decline.

“(The cognitive decline) was not huge, but measureable,” said study author Constantine Lyketsos, director of the Johns Hopkins Memory and Alzheimer’s Treatment Center. “That introduces a tradeoff.”

The researchers also found that patients on citalopram had a certain degree of abnormal heart function that increased the risk of heart attacks. However, antipsychotic medications also used to treat agitation increase heart attack risk as well, possibly even more substantially – according to Lyketsos.

“An assessment of individual patient circumstances, including symptom severity, value of improvement, cognitive function and change, cardiac conduction, vulnerability to adverse effects, and effectiveness of behavioral interventions can help guide appropriate medication use in patients with marked agitation or aggression,” the authors suggested in their report.

In an accompanying editorial published alongside the study – Dr. Gary W. Small, a geriatric psychiatrist at UCLA, wrote that clinicians should deemphasize medications or use them with caution when necessary.

“In addition to educating caregivers and family members about the potential risks and benefits of particular medications, physicians should carefully document their treatment plans and aim for short-term treatment to minimize the possible added risks of long-term use,” Small wrote. “As demonstrated by the results of this study of citalopram, when behavioral interventions fail to improve agitation, multiple factors need consideration for selecting the best medication for an individual patient, including cardiac safety issues and evidence of efficacy from randomized controlled trials.”


Source: Brett Smith for redOrbit.com - Your Universe Online



comments powered by Disqus